Texas, 2019

High Wind in Texas, May 21, 2019

May 21, 2019 · NWS LUB · 8 events in 8 counties and zones

The strong upper level low pressure system which brought widespread severe thunderstorms on the 20th then brought strong to high winds on the afternoon of the 21st. This upper level low tracked across the Texas Panhandle during the day on the 21st which brought a very strong height gradient across the region.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The strong upper level low pressure system which brought widespread severe thunderstorms on the 20th then brought strong to high winds on the afternoon of the 21st. This upper level low tracked across the Texas Panhandle during the day on the 21st which brought a very strong height gradient across the region. A swath of high wind gusts were observed across the extreme southern Texas Panhandle mainly from 1100 CST through 1600 CST.

The highest wind gusts per county are listed below from the Texas Tech University West Texas mesonet:

Castro County - 64 mph at Hart,|Briscoe County - 62 mph at Silverton,|Hale County - 62 mph at Aiken,|Lamb County - 61 mph at Amherst,|Swisher County - 60 mph at Vigo Park,|Hall County - 59 mph at Lesley,|Bailey County - 58 mph at Muleshoe.

The highest sustained winds per county are listed below from the Texas Tech University West Texas mesonet:

Parmer County - 41 mph at Friona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 21, 8:39 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 21, 8:39 AM CST, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
939 AM CDT Tue May 21 2019

.UPDATE...
The wind advisory in the southwestern Texas Panhandle was replaced
with a high wind warning. Winds have very quickly come up this
morning and guidance continues to indicate sustained winds near
40 mph with gusts close to 50kt.

&&

.PREV DISCUSSION... /issued 610 AM CDT Tue May 21 2019/

AVIATION...
VFR conditions will continue through the next 24 hours. Wind
speeds will increase through the day with speeds peaking around 30
knots with gusts to 40 kts at KLBB and KPVW, lower speeds at KCDS
with sustained 25G35kt. Speeds will remain up until shortly after
sunset then drop to around 11 knots from the southwest.

Jordan

PREV DISCUSSION... /issued 345 AM CDT Tue May 21 2019/

DISCUSSION...
Organized convection continues to march from West Texas toward
central and south Texas overnight as subsidence fills in behind
the developing MCS. As the powerful upper level low moves east-
northeast out of northern New Mexico today, strong gradient
westerly winds will persist through much of today. A wind advisory
is in effect until 9 PM tonight for locations on the Caprock for
sustained winds around 40 mph and gusts up to 55 mph. There is a
chance a smaller area in our northwest zones may need to be
elevated to a wind warning by mid-afternoon.

As the upper level low pivots north today into Wednesday, the next
upper low dives into Arizona setting up the potential for more
severe convection late in the day Wednesday as the dryline is
progged to retreat westward back into our area in the hours
surrounding sunset. The dryline will continue to be the focus of
the potential for showers and thunderstorms as we move toward the
end of the week into Thursday and Friday as well. Persistent
troughing to our west in the upper level longwave pattern, will
keep the dryline sloshing back and forth through the weekend. The
further west the dryline is able to position itself, the more
widespread showers and storms will be. After today, we'll see
temperatures climb back into the 80s for the remainder of the
week. Increased moisture will help keep surface temperatures out
of the 90s in most locations through the forecast period but also
provide mild overnight lows.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CDT this evening for TXZ024-029-030-
033>036-039>042.

High Wind Warning until 9 PM CDT this evening for TXZ021>023-027-
028.

&&

01
Hazardous weather outlook, May 21, 10:16 AM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1116 AM CDT Tue May 21 2019

TXZ021>044-220430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1116 AM CDT Tue May 21 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Strong westerly winds of 30 to 40 mph with higher gusts are
expected over much of the region on Tuesday. A wind advisory is
in effect west of a Guthrie to Post line while a high wind
warning is in effect for the extreme southwestern Texas Panhandle
until 9 pm. Localized blowing dusts may reduce visibilities below
one half mile.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Beginning Wednesday night and continuing through Sunday, daily
chances for severe storms are expected as an active pattern
resumes across much of the region.

In the hours before

Local storm report, May 21, 6:35 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
735 AM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             8 WSW DUMONT            33.76N 100.65W
05/20/2019  E0.88 INCH       DICKENS            TX   STORM CHASER

0216 PM     HAIL             MCADOO                  33.73N 101.01W
05/20/2019  E1.25 INCH       DICKENS            TX   NWS EMPLOYEE

0300 PM     TORNADO          4 W PADUCAH             34.01N 100.37W
05/20/2019                   COTTLE             TX   EMERGENCY MNGR

0301 PM     TORNADO          4 W PADUCAH             34.01N 100.37W
05/20/2019                   COTTLE             TX   EMERGENCY MNGR

            TORNADO BRIEFLY ON THE GROUND.

0347 PM     NON-TSTM WND GST NEW HOME                33.33N 101.91W
05/20/2019  M75 MPH          LYNN               TX   MESONET

            GUSTED TO 63 AND 70 MPH AS WELL

0347 PM     TSTM WND DMG     NEW HOME                33.33N 101.91W
05/20/2019                   LYNN               TX   SOCIAL MEDIA

            FEW POWER LINES DOWNED

0352 PM     HAIL             9 E MEMPHIS             34.73N 100.38W
05/20/2019  M2.50 INCH       CHILDRESS          TX   STORM CHASER

0404 PM     TSTM WND GST     4 SSW LUBBOCK           33.53N 101.88W
05/20/2019  M60 MPH          LUBBOCK            TX   NWS OFFICE

0405 PM     TSTM WND GST     4 SSW LUBBOCK           33.52N 101.90W
05/20/2019  M58 MPH          LUBBOCK            TX   BROADCAST MEDIA

0407 PM     TSTM WND DMG     SLIDE                   33.41N 101.93W
05/20/2019                   LUBBOCK            TX   EMERGENCY MNGR

            SEMI-TRAILER BLOWN ONTO CAR 1/4 MILE WEST OF SLIDE ROAD
            ON FM41

0408 PM     HAIL             7 SSW LUBBOCK           33.49N 101.92W
05/20/2019  E1.75 INCH       LUBBOCK            TX   PUBLIC

            114TH AND QUAKER IN LUBBOCK

0408 PM     TSTM WND DMG     IDALOU                  33.66N 101.68W
05/20/2019                   LUBBOCK            TX   TRAINED SPOTTER

            POWERLINES BLOWN DOWN

0408 PM     TSTM WND DMG     6 SSW LUBBOCK           33.50N 101.92W
05/20/2019                   LUBBOCK            TX   SOCIAL MEDIA

            TRAMPOLINE BLOWN OVER FENCES INTO ALLEY AT UNIVERSITY
            AND 114TH

0409 PM     TSTM WND DMG     12 SSE LUBBOCK          33.42N 101.80W
05/20/2019                   LUBBOCK            TX   BROADCAST MEDIA

            POWERLINES BLOWN OVER ON HWY 87 JUST SOUTH OF FM41

0410 PM     TSTM WND DMG     1 SE LUBBOCK            33.58N 101.88W
05/20/2019                   LUBBOCK            TX   UTILITY COMPANY

            TREE DOWN IN MIDDLE OF STREET AT 23RD/24TH ON AVE L

0410 PM     TSTM WND DMG     4 S LUBBOCK             33.52N 101.88W
05/20/2019                   LUBBOCK            TX   SOCIAL MEDIA

            TREE SNAPPED AT CORNER OF AVE W AND 77TH STREET

0412 PM     TSTM WND DMG     3 NW WOODROW            33.48N 101.88W
05/20/2019                   LUBBOCK            TX   BROADCAST MEDIA

            HOUSE UNDER CONSTRUCTION COLLAPSED

0413 PM     TSTM WND GST     6 NNE LUBBOCK           33.67N 101.82W
05/20/2019  M54 MPH          LUBBOCK            TX   ASOS

0420 PM     HAIL             5 W O'DONNELL           32.97N 101.92W
05/20/2019  E1.75 INCH       LYNN               TX   BROADCAST MEDIA

0430 PM     TSTM WND GST     5 ENE ABERNATHY         33.88N 101.76W
05/20/2019  M58 MPH          HALE               TX   MESONET

0435 PM     TSTM WND GST     2 NNE FLOYDADA          34.00N 101.33W
05/20/2019  M74 MPH          FLOYD              TX   MESONET

0439 PM     HAIL             6 S RALLS               33.59N 101.38W
05/20/2019  E1.00 INCH       CROSBY             TX   EMERGENCY MNGR

0528 PM     HAIL             3 SSE LORENZO           33.63N 101.51W
05/20/2019  E0.75 INCH       CROSBY             TX   EMERGENCY MNGR

0625 PM     TSTM WND GST     1 W SPUR                33.48N 100.88W
05/20/2019  M61 MPH          DICKENS            TX   MESONET

0630 PM     TSTM WND GST     1 W SPUR                33.48N 100.88W
05/20/2019  M80 MPH          DICKENS            TX   MESONET

0630 PM     TSTM WND DMG     3 NW SPUR               33.51N 100.89W
05/20/2019                   DICKENS            TX   FIRE DEPT/RESCUE

            APPROX. 20 HIGH LINES DOWN ALONG FM 1868

0635 PM     TSTM WND DMG     6 NNW SPUR              33.55N 100.89W
05/20/2019                   DICKENS            TX   FIRE DEPT/RESCUE

            ROOF BLOWN OFF HOME AT HWY70 AND CR466; POWER POLES
            DOWN

0647 PM     TORNADO          13 E DICKENS            33.62N 100.61W
05/20/2019                   DICKENS            TX   STORM CHASER

            LARGE RAIN-WRAPPED TORNADO

0654 PM     TORNADO          16 E DICKENS            33.62N 100.57W
05/20/2019                   DICKENS            TX   STORM CHASER

            TREES BLOWN DOWN AT CR371 AND HW82

0732 PM     TSTM WND DMG     4 SSW LUBBOCK           33.52N 101.90W
05/20/2019                   LUBBOCK            TX   SOCIAL MEDIA

            TREE BROKEN ONTO HOUSE AT 82ND AND UNIVERSITY

0738 PM     HAIL             2 S GUTHRIE             33.60N 100.32W
05/20/2019  E1.75 INCH       KING               TX   STORM CHASER

            HAIL WAS WIND DRIVEN

1141 PM     HAIL             JAYTON                  33.25N 100.57W
05/20/2019  E1.00 INCH       KENT               TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL NEAR JAYTON CEMETARY.

1251 AM     FLOOD            N ASPERMONT             33.14N 100.22W
05/21/2019                   STONEWALL          TX   LAW ENFORCEMENT

            8 INCHES OF WATER FLOWING OVER HIGHWAY 83 ON THE NORTH
            SIDE OF ASPERMONT.

&&

EVENT NUMBER LUB1900360 LUB1900361 LUB1900363 LUB1900362 LUB1900364
LUB1900391 LUB1900371 LUB1900366 LUB1900365 LUB1900382 LUB1900368
LUB1900369 LUB1900377 LUB1900376 LUB1900370 LUB1900375 LUB1900388
LUB1900367 LUB1900379 LUB1900373 LUB1900374 LUB1900372 LUB1900378
LUB1900380 LUB1900384 LUB1900390 LUB1900389 LUB1900381 LUB1900383
LUB1900385 LUB1900386 LUB1900392 LUB1900393

JDV
Local storm report, May 21, 7:15 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
815 AM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             FLOYDADA                33.98N 101.34W
05/20/2019  E1.00 INCH       FLOYD              TX   CO-OP OBSERVER

&&

EVENT NUMBER LUB1900394

JDV
Local storm report, May 21, 8:21 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
921 AM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             TURKEY                  34.39N 100.90W
05/20/2019  E1.00 INCH       HALL               TX   CO-OP OBSERVER

&&

EVENT NUMBER LUB1900395

JDV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Parmer

When
May 21, 10:30 AM CST to 2:00 PM CST
Where
Parmer forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Castro

When
May 21, 10:45 AM CST to 3:30 PM CST
Where
Castro forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Lamb

When
May 21, 10:45 AM CST to 1:00 PM CST
Where
Lamb forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Swisher

When
May 21, 10:48 AM CST to 4:00 PM CST
Where
Swisher forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Hall

When
May 21, 12:08 PM CST to 4:00 PM CST
Where
Hall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
May 21, 12:35 PM CST to 4:00 PM CST
Where
Briscoe forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Hale

When
May 21, 1:09 PM CST to 4:00 PM CST
Where
Hale forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Bailey

When
May 21, 2:00 PM CST
Where
Bailey forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814152, 814140, 814141, 814142, 814144, 814143, 814145, 814146.